Illinois, 2015

Flash Flooding in Illinois, June 15, 2015

June 15, 2015 · NWS DVN · 2 events in 2 counties and zones

Thunderstorms falling on top of saturated soils brought heavy rains and caused flash flooding in portion of northwest Illinois the evening of June 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Thunderstorms falling on top of saturated soils brought heavy rains and caused flash flooding in portion of northwest Illinois the evening of June 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 15, 2:26 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 15, 2:26 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
326 PM CDT MON JUN 15 2015

.SYNOPSIS...
ISSUED AT 243 PM CDT MON JUN 15 2015

ZONAL MID LEVEL FLOW WILL PERSIST ACROSS THE AREA. THE BOUNDARY
THAT HAS BEEN STALLED OVER OUR AREA TODAY WAS SURGING SOUTH. THIS
BOUNDARY AND DAYTIME HEATING ARE LEADING TO THUNDERSTORMS ACROSS
THE AREA TODAY.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 243 PM CDT MON JUN 15 2015

CURRENT INDICATIONS...FROM PRESSURE FALLS AND WIND GUSTS BEHIND
THE FRONT...SUGGESTS THAT THE SURGE OF DRIER AIR FROM THE DAKOTAS
IS STRONGER THAN FORECAST. THIS BOUNDARY WILL PUSH THROUGH THE
AREA TONIGHT...ENDING THE SHOWERS AND THUNDERSTORMS. FROM
NORTHWEST TO SOUTHEAST. THE CURRENT FLASH FLOOD WATCH WILL BE
ALLOWED TO EXPIRE AS FORECAST.

ONCE THIS FRONT PUSHES THROUGH THE AREA...A NICE DAY APPEARS TO
BE ON TAP ACROSS THE AREA TOMORROW. I MAY VENTURE TO SAY THAT WE
COULD SEE SOME DRYING AND EVEN SOME DEWPOINTS IN THE LOW 60S TO
UPPER 50S. MODELS INDICATE THAT WE HAVE EASTERLY FLOW OFF THE
LAKE AND THAT SEEMS PLAUSIBLE. THERE IS A CHANCE FOR SOME SHOWERS
AND THUNDERSTORMS TO BRUSH THE FAR SOUTHERN ZONES TOMORROW. AFTER
THIS THE MODELS BEGIN TO SHOW DIFFERENT SOLUTIONS FOR THE NEXT FEW
DAYS.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 243 PM CDT MON JUN 15 2015

MAIN FORECAST CONCERN FOR THE LONG TERM ARE THE CHANCES FOR
PRECIPITATION ALMOST EVERYDAY. THE MODELS HAVE BEEN ALL OF THE
PLACE AND THAT IS THE ONLY THING THAT IS CONSISTENT. CURRENT
THINKING IS THAT IF THE BOUNDARY THAT HAD BEEN ACROSS THE AREA
DOES PUSH SOUTH AND FURTHER SOUTH THAN WHAT WAS FORECAST THE
CHANCE FOR PRECIP MAY BE DIFFICULT TO RETURN NORTH ACROSS THE
AREA.

MODELS DO SUGGEST THAT THERE WILL BE A CHANCE FOR RAIN EACH
DAY...ESPECIALLY ACROSS SOUTHERN ZONES. MODELS AND WPC GUIDANCE
DOES KEEP THE HEAVIEST RAIN SOUTH OF US. HOWEVER...WITH THE MODELS
BEING ALL OVER THE PLACE...I DO NOT HAVE MUCH CONFIDENCE IN THIS
FORECAST.

RIVERS AND FLASH FLOODING WILL STILL BE A PROBLEM. THE ONLY
QUESTION IS WHAT WILL THE RAIN TODAY DO TO THE RIVERS. WE MAY SEE
MORE RIVERS GO INTO FLOOD.

AFTER THURSDAY...THE GRIDS WERE POPULATED WITH SUPERBLEND AND
LITTLE TWEAKING WAS DONE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1239 PM CDT MON JUN 15 2015

A SLOW MOVING COOL FRONT MOVING ACROSS THE REGION THIS AFTERNOON WILL
PRODUCE PERIODS OF HEAVY SHOWERS AND POSSIBLY A THUNDERSTORM WITH EPISODES
OF IFR/MVFR CONDITIONS. CONDITIONS WILL IMPROVE FROM NW TO SE BETWEEN
15/21Z AND 16/04Z AS VFR CONDITIONS RETURN WITH PRECIPITATION ENDING
AND ONLY LINGERING HIGH CLOUDS. WINDS WILL SHIFT TO THE NORTH AT 5 TO
10 KTS AS WEAK HIGH PRESSURE MOVES IN.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 5 PM CDT THIS AFTERNOON FOR BENTON-
     BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-
     JOHNSON-JONES-KEOKUK-LINN-WASHINGTON.

     FLASH FLOOD WATCH UNTIL 9 PM CDT THIS EVENING FOR DES MOINES-
     HENRY IA-JEFFERSON-LEE-LOUISA-MUSCATINE-SCOTT-VAN BUREN.

IL...FLASH FLOOD WATCH UNTIL 5 PM CDT THIS AFTERNOON FOR CARROLL-JO
     DAVIESS-STEPHENSON.

     FLASH FLOOD WATCH UNTIL 9 PM CDT THIS EVENING FOR BUREAU-HANCOCK-
     HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-
     WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH UNTIL 9 PM CDT THIS EVENING FOR CLARK-SCOTLAND.

&&

SYNOPSIS...GIBBS
SHORT TERM...GIBBS
LONG TERM...GIBBS
AVIATION...NICHOLS
Hazardous weather outlook, Jun 15, 8:35 AM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
935 AM CDT MON JUN 15 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161445-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
935 AM CDT MON JUN 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT ACROSS THE AREA.
TORRENTIAL RAINFALL IS LIKELY WITH SEVERAL INCHES OF RAIN IN A
SHORT TIME POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FOR THE
OUTLOOK AREA THROUGH THIS EVENING. SEVERE WEATHER IS NOT EXPECTED.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY NIGHT THROUGH FRIDAY...THERE WILL BE A THREAT FOR
THUNDERSTORMS...THROUGHOUT THE PERIOD...AND AGAIN NEXT WEEKEND. ANY
ADDITIONAL HEAVY RAIN COULD LEAD TO FLASH FLOODING...AND
ADDITIONAL RISES ON AREA RIVERS. IT IS TOO EARLY TO DETERMINE THE
THREAT FOR SEVERE STORMS WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF RAINFALL AMOUNTS OF OVER AN INCH AND FLASH FLOODING
WILL BE APPRECIATED.

HAASE

In the hours before

Special weather statement, Jun 15, 2:01 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
301 PM CDT MON JUN 15 2015

IAZ054-064>068-076>078-ILZ007-152100-
CARROLL-JACKSON-WASHINGTON-MUSCATINE-CEDAR-CLINTON-LOUISA-SCOTT-
JOHNSON-KEOKUK-
301 PM CDT MON JUN 15 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
CARROLL...SOUTHEASTERN JACKSON...SOUTHEASTERN KEOKUK...CLINTON...
MUSCATINE...NORTHWESTERN LOUISA...SOUTHEASTERN JOHNSON...NORTHWESTERN
SCOTT...WASHINGTON AND SOUTHERN CEDAR COUNTIES...

AT 256 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM TORONTO TO NEAR RICHLAND...AND MOVING EAST AT 30 MPH.
DOPPLER RADAR INDICATED 1 TO 2 INCHES OF RAIN IN LESS THAN AN HOUR
WAS OCCURING WITH THIS LINE OF STORMS.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MUSCATINE...WASHINGTON...TIPTON...COLUMBUS JUNCTION...DURANT...DE
WITT...WEST LIBERTY...WILTON...WALCOTT...LONE TREE...RIVERSIDE...
LOWDEN...WHEATLAND...GRAND MOUND...AINSWORTH...CALAMUS...
CONESVILLE...BENNETT...CHARLOTTE AND NICHOLS.

THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 256 AND 284.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4192 9086 4207 8995 4125 9144 4118 9219
TIME...MOT...LOC 1956Z 259DEG 26KT 4189 9084 4124 9203

HAASE
Special weather statement, Jun 15, 2:02 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
302 PM CDT MON JUN 15 2015

IAZ052>054-064>068-076>078-087-088-098-160100-
LINN-JONES-JACKSON-JOHNSON-CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-
WASHINGTON-LOUISA-JEFFERSON-HENRY IA-VAN BUREN-
INCLUDING THE CITIES OF...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...KEOSAUQUA.
302 PM CDT MON JUN 15 2015

...CONDITIONS FAVORABLE FOR WEAK FUNNEL CLOUDS UNTIL SUNSET...

A FEW REPORTS OF FUNNEL CLOUDS HAVE BEEN RECEIVED FROM JOHNSON
AND IOWA COUNTIES ASSOCIATED WITH SCATTERED SHOWERS AND ISOLATED
STORMS. CURRENT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF
MORE WEAK FUNNEL CLOUDS ALONG A FRONTAL SYSTEM PUSHING INTO THE
AREA FROM THE NORTHWEST PRIOR TO SUNSET...BUT ARE NOT FAVORABLE
FOR THE FUNNELS REACHING THE GROUND AT THIS TIME. THESE FUNNELS
ARE TYPICALLY BRIEF...DROP ONLY A FEW HUNDRED FEET FROM THE CLOUD
BASE...AND RARELY BECOME A TORNADO OR CAUSE DAMAGE. IF A FUNNEL
CLOUD IS SPOTTED...PLEASE IMMEDIATELY REPORT IT TO THE NATIONAL
WEATHER SERVICE.

12
Local storm report, Jun 15, 2:49 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
349 PM CDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HEAVY RAIN       2 WSW INDUSTRY          40.32N 90.64W
06/15/2015  M1.90 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            1 HOUR RAINFALL. CREEKS ARE OUT.

&&
Local storm report, Jun 15, 3:02 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
402 PM CDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       1 E IOWA CITY           41.66N 91.51W
06/15/2015  E1.12 INCH       JOHNSON            IA   TRAINED SPOTTER

            45 MIN TOTAL 1 TO 1.24 INCHES. IN EAST IOWA CITY, WATER
            ABOUT 6-10 IN RUSHING DOWN GLENDALE ROAD ON BOTH SIDES TO
            THE RALSTON CREEK BRIDGE. 12 IN STANDING WATER ON THE
            BRIDGE, IMPEDING CARS SOME. STORM CULVERTS DRAINING INTO
            THE CREEK ARE GUSHING STRAIGHT OUT AND THE CREEK IS
            RUSHING FAST BUT NOT OUT OF BANKS OR OVER ROAD.

&&
Local storm report, Jun 15, 3:24 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
424 PM CDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HEAVY RAIN       2 NNE MUSCATINE         41.44N 91.05W
06/15/2015  M0.73 INCH       MUSCATINE          IA   TRAINED SPOTTER

            20 MINUTE RAIN.

&&
Local storm report, Jun 15, 3:30 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 PM CDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     FLASH FLOOD      NW ANDOVER              41.98N 90.25W
06/15/2015                   CLINTON            IA   TRAINED SPOTTER

            30 MINUTE RAIN OF 2.25 INCHES. FLASH FLOODING AROUND
            HOUSE NEVER SEEN BEFORE.

&&

The radar

The Quad Cities radar (KDVN), 80 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Whiteside

When
June 15, 3:30 PM CST to 4:00 PM CST
Where
Whiteside County, 2.4 mi NE of Sterling to 3.44 mi NNW of Sterling
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.819, -89.662

Severe street flooding was reported in Sterling and Rock Falls. Water was at least 3 feet deep in streets. Several cars were stalled and pushed to higher ground. Sewer systems were inundated and water supply shut down.

Flash Flood, McDonough

When
June 15, 7:15 PM CST to 9:15 PM CST
Where
McDonough County, 1.54 mi WNW of Industry to 0.87 mi W of Industry
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.340, -90.626

Water was reported over Highway 67 in locations 1 to 2 miles north of Industry, Illinois. The water was 6 to 10 inches deep in areas.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585325, 585313.